Virginia, 2015Winter Storm and Winter Weather in Virginia, February 25 to 26, 2015
February 25 to 26, 2015 · NWS RNK · 25 events in 25 counties and zones
A low pressure area took a fairly classic path from the northeast Gulf to off the North Carolina coast between the afternoon of the 25th and the morning of the 26th. However, the track of the low was a little further south and east than needed to bring optimal snowfall to the region.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure area took a fairly classic path from the northeast Gulf to off the North Carolina coast between the afternoon of the 25th and the morning of the 26th. However, the track of the low was a little further south and east than needed to bring optimal snowfall to the region. Snowfall amounts were heaviest across the southern counties of the forecast area and especially across the North Carolina counties. Snowfall amounts ranged from 4.0 to 8.0 inches across northwest and north central North Carolina, to 3.0 to 6.0 inches across southwest Virginia and Southside Virginia, mostly east of the Blue Ridge, to 2.0 to 3.0 inches further north across southeast West Virginia and toward the Shenandoah Valley of Virginia. The heaviest snow was nearly all south of U.S. 460 across the forecast area.
Here are the snowfall amounts reported from the Virginia counties within the Blacksburg, Virginia National Weather Service Forecast Office area:
Amherst County - 4.0 to 5.0 inches across the county,|Bedford County - 4.0 to 6.0 inches across the county,|Bland County - 3.0 to 4.0 inches across the county,|Botetourt County - 3.0 to 4.0 inches across the county,|Campbell County - 3.0 to 6.0 inches across the county,|Charlotte County - 5.0 to 6.0 inches across the county,|Floyd County - 5.0 inches across much of the county,|Giles County - 2.0 to 3.0 inches across the county,|Grayson County - 5.0 to 6.0 inches across the county,|Montgomery County - 3.0 to 4.0 inches across the county,|Patrick County - 5.0 to 6.0 inches across the county,|Roanoke County - 3.0 to 4.0 inches across the county,|Rockbridge County - 2.0 to 3.0 inches across the county,|Smyth County - 4.0 to 5.0 inches across the county,|Tazewell County - 3.0 to 4.0 inches across the county,|Wythe County - 4.0 inches across much of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 25, 9:01 PM EST, 29 minutes earlier.
Area forecast discussion, Feb 25, 9:01 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EST WED FEB 25 2015
.SYNOPSIS...
OVERNIGHT INTO THURSDAY...LOW PRESSURE WILL TRACK FROM THE GULF
COAST STATES NORTHEAST TO OFF THE COAST OF THE CAROLINAS. A
CLIPPER SYSTEM WILL CROSS THE REGION THURSDAY NIGHT THROUGH
FRIDAY. HIGH PRESSURE BUILDS OVER THE AREA FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 840 PM EST WEDNESDAY...
00Z RNK SOUNDING SHOWED DRY AIR IN THE LOWER LEVELS. RADAR WAS
SHOWING ECHOES AS FAR NORTH AS THE MTN EMPIRE OF SW VA SOUTHEAST
TO THE TRIAD...HOWEVER...ONLY GETTING SNOW FLURRIES INTO BOONE
ATTM. DRY LOW LVLS WILL MOISTEN UP.
LOOKING AT RADAR...DEEP CONVECTION OVER GA/FL PANHANDLE WITH
BRIGHT BANDING OCCURRING OVER THE CAROLINAS. WRN FLANKS OF THE
STORM WITH THE UPPER SYSTEM ARE SITUATED OVER MID TN. CONCERN IS
DRY AIR EATING AWAY AT THE NWD PROGRESSION PLUS DEEP CONVECTION
INHIBITING MOISTURE TRANSPORT. LATEST HIGH-RES MODELS ARE STILL
TAKING THE CORE OF HEAVIER SNOW ACROSS CENTRAL NC INTO SRN VA
LATE THIS EVENING INTO OVERNIGHT. SOME BANDING MAY FORM WITH
FRONTOGENETICAL FORCING AND DEFORMATION LATER OVER THE SW VA
CORRIDOR. DO NOT FORESEE ANY CHANGES IN THE HEADLINES. RAN SEVERAL
TIMES DIFFERING MODEL SOLUTIONS FOR SNOW/QPF AND MAINLY LOOKS LIKE
THE NW CWA WILL HAVE LESS. LOWER QPF EARLY ON MAY SUGGEST 4-5
INCHES INTO THE SOUTHERN CWA...WITH LOCALLY 6" AMOUNTS...BUT DID
NOT WANT TO DIMINISH THE AMOUNTS THIS EARLY IN THE PROCESS.
STILL THINK SOME 6-8" AMOUNTS MAY HIT AREAS SOUTHEAST OF A LINE
FROM YANCEYVILLE NC TO SOUTH BOSTON VA.
PREVIOUS DISCUSSION AT 630 PM...
FOLLOWING THE LATEST HRRR/RAP SHOWS SNOW MOVING INTO THE NC MTNS
SHORTLY THEN SPREADING NEWD THROUGH THE REST OF THE EVENING
REACHING OUR NRN AREAS BY MIDNIGHT. MODIFIED SNOWFALL AMOUNTS AS
THINK HIGHER QPF WILL OCCUR IN THE NC MTNS...BUT STILL OVERALL
HEADLINES LOOK GOOD. WILL FINE TUNE THE OVERNIGHT FORECAST
SOON...AS MAY SEE SOME HIGHER AMOUNTS IN THE SOUTHEAST PER 18Z
NAM...AND REFLECTIVITY FORECAST PER HRRR.
PREVIOUS DISCUSSION AT 330 PM...
THIS EVENING AND OVERNIGHT...AN AREA OF LOW PRESSURE WILL TRACK
QUICKLY EASTWARD FROM ROUND THE MOUTH OF THE MISSISSIPPI RIVER TO
OFF THE COAST OF THE CAROLINAS. ON THURSDAY...THE LOW WILL CONTINUE
ITS QUICK DEPARTURE INTO THE WESTERN ATLANTIC. CONCURRENT WITH THE
LOWS SWEEP THROUGH THE DEEP SOUTH TONIGHT...WILL BE AN APPROACHING
SHORTWAVE TROUGH THROUGH THE OHIO VALLEY.
OUR REGION WILL BE IMPACTED BY THE NORTHWEST FLANK OF DYNAMICS AND
MOISTURE ASSOCIATED WITH THE GULF COAST LOW. THE APPROACHING
SHORTWAVE TROUGH WILL DEEPEN WITH ITS APPROACH...AND ALLOW FOR SOME
OF THE GULF COAST MOISTURE TO MAKE COVER A GREATER EXPANSE NORTHWARD
AND WESTERN THAN IT WOULD OTHERWISE. PRECIPITATION IS EXPECTED TO
SPREAD QUICKLY ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST THIS
EVENING...AND EXIT QUICKLY TOWARD THE NORTHEAST THURSDAY MORNING.
FROM A LOW LEVEL THERMAL PROFILE STANDPOINT...THE PRECIPITATION TYPE
TONIGHT SHOULD ALL BE SNOW ONCE SURFACE AND BOUNDARY LAYER
TEMPERATURE COOL ENOUGH. MUCH OF THE PIEDMONT AREA REACHED THE 40 TO
45 DEGREE RANGE THIS AFTERNOON...WITH A MIX OF MID TO UPPER 30S
ACROSS THE MOUNTAINS. DEW POINTS ARE STILL IN THE 10 TO 15 DEGREE
RANGE AT MOST LOCATIONS. ONCE PRECIPITATION STARTS...IT SHOULD NOT
TAKE TOO LONG FOR WET BULBING TO TAKE PLACE AND TEMPERATURE AND DEW
POINT SEEK AT THE WET BULB WHICH WILL BE IN THE UPPER 20S TO AROUND
30. WE EXPECT A BRIEF PERIOD OF LIGHT RAIN WITH THE ONSET OF THE
PRECIPITATION ACROSS PARTS OF SOUTHSIDE VIRGINIA AND NEIGHBORING
PORTIONS OF NORTH CENTRAL NORTH CAROLINA. HOWEVER...IT SHOULD NOT
TAKE MUCH MORE THAN TWO OR THREE HOURS FOR THE CHANGE TO SNOW.
THE FOCUS FOR THE GREATEST AMOUNT OF SNOW WILL EXTENT FROM THE
SOUTHERN PART OF THE FORECAST AREA...NORTHEAST INTO THE EASTERN
SECTIONS WHERE 3 TO 5 INCHES ARE EXPECTED....WITH ISOLATED 6 INCHES.
THE LEAST AMOUNT OF SNOW WILL BE ACROSS SOUTHEAST WEST VIRGINIA
WHERE 1 TO 3 INCHES ARE EXPECTED. WINTER STORM WARNINGS AND
ADVISORIES ARE POSTED FOR PARTS OF THE AREA...AND WILL BE ALLOWED TO
CONTINUE BUT ARE BEING EXPANDED. WILL ADJUST AMHERST AND BEDFORD
FROM ADVISORY TO WARNING. WILL NOW INCLUDE MERCER...SUMMERS AND
EASTERN GREENBRIER IN THE ADVISORY.
BY THURSDAY AFTERNOON...THE AREA TRANSITIONS INTO NORTHWEST FLOW IN
THE WAKE OF THE COASTAL SYSTEM...AND MORE IMPORTANTLY AS THE OHIO
VALLEY SHORTWAVE TROUGH CROSSES THE REGION. ANTICIPATE SCATTERED
SNOW SHOWERS ACROSS SOUTHEAST WEST VIRGINIA SOUTH INTO THE NORTHERN
MOUNTAINS OF NORTH CAROLINA. LIGHT ACCUMULATING SNOWS ARE EXPECTED
ALONG THE PREFERRED UPSLOPE AREAS OF THESE REGIONS. LIGHTER SNOW
SHOWERS AND FLURRIES WILL BE POSSIBLE DOWNSTREAM TO THE CREST OF THE
BLUE RIDGE...AND PERHAPS ONE TIER OF COUNTIES EASTWARD INTO THE
PIEDMONT.
HAVE FAVORED THE LOW SIDE OF GUIDANCE FOR TEMPERATURES...OR SLIGHTLY
LOWER WHERE THERE IS OR IS EXPECTED TO BE...A DECENT SNOW PACK.
TONIGHT EXPECT LOWS AROUND 20 TO THE LOWER 20S ACROSS THE MOUNTAINS
WITH MID TO UPPER 20S ACROSS THE PIEDMONT. FOR THURSDAY...EXPECT LOW
TO MID 30S ACROSS THE MOUNTAINS FOR HIGHS...WITH LOW TO MID 30S
ACROSS THE PIEDMONT.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 330 PM EST WEDNESDAY...
UPPER PATTERN FLATTENS AND BECOMES ZONAL OVER THIS TIME FRAME WITH
WEAK RIDGING OVER THE EASTERN UNITED STATES BY SATURDAY. 850 MB
TEMPERATURES ARE THE COLDEST ON FRIDAY FROM AROUND -10 IN THE
SOUTHEAST TO -17 IN THE NORTHWEST. SATURDAY WILL SEE A SMALL RISE IN
850 MB TEMPERATURES. HAVE GONE BELOW GUIDANCE ON THURSDAY NIGHT
SINCE FRESH SNOW WILL BE ON THE GROUND. COLDER NIGHT WILL BE ON
FRIDAY NIGHT WITH LESS CLOUD COVER AND LIGHTER WINDS.
LARGE AREA OF HIGH PRESSURE AT THE SURFACE WILL MOVE FROM THE
DAKOTAS ON THURSDAY NIGHT THROUGH THE OHIO VALLEY BY SATURDAY. BY
FRIDAY AFTERNOON UPSLOPE WINDS DIMINISH AND ENOUGH DRY AIR MOVES IN
TO END SNOW SHOWERS IN THE WEST. SURFACE WINDS BECOME LIGHT AND
VARIABLE ON FRIDAY NIGHT THEN WILL HAVE AN EASTERLY COMPONENT ON
SATURDAY. MODELS WERE SUGGESTING SOME LOW LEVEL MOISTURE ON IN THE
SOUTHEAST COUNTY WARNING AREA...WHICH MAY EXTEND AS FAR WEST AS THE
BLUE RIDGE. BUFKIT AT DAN HAD A SHALLOW LAYER OF LIFT AND LIGHT SNOW
EARLY SATURDAY MORNING. CONFIDENCE IN THIS SCENARIO IS NOT HIGH
ENOUGH AT THIS TIME TO INCLUDE IN THE FORECAST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 315 PM EST WEDNESDAY...
EXPECT HIGH PRESSURE TO BE CENTERED OVER THE MID ATLANTIC SATURDAY
NIGHT...WITH EAST NORTHEASTERLY WINDFLOW DRAWING CHILLY AIR INTO OUR
AREA. LIGHT WIND SPEEDS AND MAINLY HIGH CLOUDS WILL RESULT IN
EFFICIENT RADIATIONAL COOLING...WITH OVERNIGHT LOWS RANGING FROM THE
MID TEENS NEAR INTERSTATE 64...TO THE MID 20S ACROSS NORTHERN NORTH
CAROLINA.
FOR SUNDAY...COOL HIGH PRESSURE WILL REMAIN WEDGED AGAINST THE
MOUNTAINS...AND THEREFORE UNDERCUT FORECAST MODEL TEMPERATURES BY
SEVERAL DEGREES FOR AFTERNOON HIGHS...RANGING FROM THE LOW/MID 30S
NORTH TO THE LOW 40S SOUTH. LIGHT RAIN WILL ENTER THE AREA DURING
THE EVENING AS OUR NEXT COLD FRONT APPROACHES...AND MAY SEE POCKETS
OF FREEZING RAIN DEVELOP ALONG THE INTERSTATE 64 CORRIDOR OVERNIGHT
WHERE SURFACE TEMPERATURES HOLD BELOW FREEZING. AT THIS POINT...ANY
ICE ACCUMULATIONS SHOULD BE MODEST AS WINDS SHIFT INCREASINGLY
SOUTHWESTERLY...WITH SURFACE TEMPERATURES BEGINNING TO RISE AGAIN
AFTER MIDNIGHT MONDAY FROM SOUTHWEST TO NORTHEAST.
WITH SOUTHWESTERLY WINDFLOW ESTABLISHED TO START THE DAY MONDAY...
AFTERNOON TEMPERATURES WILL BE THE WARMEST WE HAVE SEEN IN WELL OVER
A WEEK...WITH HIGHS CLIMBING INTO THE MID AND UPPER 40S OVER THE
MOUNTAINS...AND INTO THE MID 50S ACROSS THE PIEDMONT. SHOWER
ACTIVITY WILL CONTINUE THROUGH THE DAY...AND WILL BEGIN TO WANE
DURING THE EVENING AS THE COLD FRONT PASSES ACROSS OUR AREA...
SHIFTING WINDS NORTHWESTERLY AND DOWNSLOPE.
HIGH PRESSURE BEHIND THE COLD FRONT WILL PASS QUICKLY ACROSS THE
GREAT LAKES...AND WILL THEN BUILD SOUTHWARD ACROSS THE MID
ATLANTIC...WEDGING AGAINST THE EASTERN FACE OF THE APPALACHIANS BY
SUNRISE TUESDAY. RAIN CHANCES WILL QUICKLY INCREASE AGAIN ON TUESDAY
AFTERNOON AS YET ANOTHER LOW PRESSURE SYSTEM DEVELOPS OVER THE
PLAINS...AND PUSHES NORTHEAST TOWARD THE GREAT LAKES. COLD SURFACE
TEMPERATURES PROVIDED BY THE HIGH PRESSURE WEDGE COMBINED WITH THE
WARM AIR ALOFT AND DEEP MOISTURE AS PROVIDED BY THE LOW PRESSURE
SYSTEM TO OUR WEST WOULD MAKE FOR A CHANCE FOR FREEZING RAIN FROM
THE INTERSTATE 64 CORRIDOR...POSSIBLY AS FAR SOUTH AS THE NEW RIVER
VALLEY.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
AS OF 640 PM EST WEDNESDAY...
CIGS WILL LOWER AND SNOW WILL BE OVERSPREADING THE AREA THROUGH
THE EVENING...WITH SOME RAIN EARLY AT DANVILLE. LOOK FOR POOR
FLYING CONDITIONS TO START ALONG A BLF-BCB-DAN LINE IN THE 2-3Z
TIME FRAME...WITH LWB-ROA-LYH OCCURRING IN THE 3Z-5Z TIME FRAME.
SNOW IS GOING TO BE HEAVY AT TIMES ALONG AND SOUTH OF BLF-BCB-
DAN...POSSIBLY EVEN INTO ROA/LYH. VSBYS WILL BE LOW AT TIMES.
THIS SYSTEM SHOULD EXIT THE AREA THURSDAY MORNING WITH CIGS
STAYING SOCKED IN AT MVFR LEVELS FOR MOST OF THE DAY...AS MODELS
KEEP THE LOW LVLS IN HIGHER RH. SNOW WILL TAPER OFF AFTER
12Z...THOUGH FLURRIES OR EVEN FZDZ/DZ COULD OCCUR ACROSS THE MTNS
THROUGH THE DAY.
YET ANOTHER CLIPPER MAY CROSS THE AREA THURSDAY NIGHT INTO FRIDAY
RETURNING THE WESTERN AREAS TO MVFR IN SPOTTY SNOW SHOWERS.
COLD HIGH PRESSURE BUILDS IN BEHIND THIS SYSTEM FRIDAY NIGHT INTO
SATURDAY WITH A RETURN TO VFR EXPECTED ACROSS THE REGION.
DEVELOPING LOW PRESSURE OVER THE SOUTHERN PLAINS BY SUNDAY MAY
COMBINE WITH A WARM FRONT OVER THE OHIO VALLEY TO SPILL SOME MVFR
CIGS INTO THE AREA INCLUDING SOME SPOTTY RAIN INTO THE MOUNTAIN BY
SUNDAY AFTERNOON INTO MONDAY. OTHERWISE VFR EAST OF THE MOUNTAINS
WHERE THE RESIDUAL WEDGE OF HIGH PRESSURE WILL REMAIN.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 9 AM EST THURSDAY FOR VAZ007-
009>014-018>020-022>024.
WINTER STORM WARNING UNTIL 9 AM EST THURSDAY FOR VAZ015>017-
032.
WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR VAZ033>035-
043>047-058-059.
NC...WINTER STORM WARNING UNTIL 9 AM EST THURSDAY FOR NCZ001>004-
018>020.
WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR NCZ005-006.
WV...WINTER WEATHER ADVISORY UNTIL 9 AM EST THURSDAY FOR WVZ042>044-
507.
&&
SYNOPSIS...DS/WP
NEAR TERM...DS/WP
SHORT TERM...AMS
LONG TERM...NF
AVIATION...DS/WPHazardous weather outlook, Feb 25, 4:06 PM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EST WED FEB 25 2015
NCZ005-006-VAZ033>035-043>047-058-059-261100-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
406 PM EST WED FEB 25 2015
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
FRIDAY THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009>014-018>020-022>024-WVZ042>044-507-261100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-
406 PM EST WED FEB 25 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FRIDAY THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER LOW AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FRIDAY THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>004-018>020-VAZ015>017-032-261100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL-
FLOYD-PATRICK-
406 PM EST WED FEB 25 2015
...WINTER STORM WARNING IN EFFECT UNTIL 9 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
FRIDAY THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ508-261100-
WESTERN GREENBRIER-
406 PM EST WED FEB 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE THURSDAY INTO FRIDAY
MORNING.
FRIDAY NIGHT THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 25, 9:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EST WED FEB 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM SNOW BOONE 36.21N 81.67W
02/25/2015 M0.5 INCH WATAUGA NC PUBLIC
&&
EVENT NUMBER RNK1501366
WHPWinter Storm, Grayson
- When
- February 25, 9:30 PM EST to February 26, 5:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Spotters reported snowfall ranging from 6.5 inches 5NW of Baywood and in Troutdale to 6.0 inches near and in Independence, and 5.0 inches in Fries.
Winter Weather, Wythe
- When
- February 25, 9:30 PM EST to February 26, 6:00 AM EST
- Where
- Wythe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
A spotter measured 4.5 inches of snow in Wytheville while the public measured 4.5 inches of snow in Max Meadows. Another spotter measured 3.0 inches of snow 3 WNW of Wytheville.
Winter Storm, Carroll
- When
- February 25, 9:45 PM EST to February 26, 6:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
An amateur radio operator measured snowfall of 6.3 inches 8E Hillsville. Numerous snowfall reports of 5.0 to 6.0 inches were received from the public and spotters throughout the county.
Winter Weather, Bland
- When
- February 25, 10:00 PM EST to February 26, 6:30 AM EST
- Where
- Bland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
A spotter measured 3.2 inches of snow 4SW of Long Spur. Snowfall amounts across the county were generally between 3.0 and 4.0 inches.
Winter Storm, Floyd
- When
- February 25, 10:00 PM EST to February 26, 6:30 AM EST
- Where
- Floyd forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Numerous reports from spotters and the public were received of snowfall amounts ranging from 4.0 to 5.5 inches across the county, with one spotter reporting 6.5 inches for the maximum amount in the city of Floyd.
Winter Storm, Franklin
- When
- February 25, 10:00 PM EST to February 26, 7:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Several reports were received from the public of 5.8 to 6.5 inches of snow in the Check, Copper Hill, and Snow Creek areas. The maximum amount of snow reported in the county was 6.5 inches at Snow Creek. Elsewhere, snowfall amounts ranged from 3.0 to 4.0 inches in the Moneta, Rocky Mount, and Boones Mill areas.
Winter Storm, Henry
- When
- February 25, 10:00 PM EST to February 26, 7:30 AM EST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Numerous reports of snowfall ranging from 5.0 to 7.0 inches of snowfall were received from spotters and the public. The greatest amount reported was 8.0 inches 2WSW of Oak Level. Martinsville received one of the lower amounts with just 5.0 inches.
Winter Storm, Patrick
- When
- February 25, 10:00 PM EST to February 26, 7:00 AM EST
- Where
- Patrick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Trained spotters and amateur radio operators observed 7.5 inches of snow 2W of Critz, in Patrick Springs, and 2SSW of Critz. Elsewhere, snowfall amounts ranged from 6.0 inches 5SSE of Buffalo Ridge to 5.0 inches at Meadows of Dan, Stuart, and Woolwine.
Winter Weather, Pulaski
- When
- February 25, 10:00 PM EST to February 26, 7:00 AM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
A COOP observer measured 4.0 inches of snow in Pulaski. Elsewhere, snowfall amounts were mostly in the 1.0 to 4.0 inch range across the county.
Winter Weather, Smyth
- When
- February 25, 10:00 PM EST to February 26, 4:30 AM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
A spotter measured 4.0 inches of snow 4WSW of Marion. Another spotter measured 3.0 inches of snow in Chilhowie. Elsewhere, snowfall amounts were mostly in the 2.0 to 3.0 inch range across the county.
Winter Weather, Giles
- When
- February 25, 10:30 PM EST to February 26, 7:00 AM EST
- Where
- Giles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
The public observed 4.0 inches of snow in Newport. Numerous other reports of 2.0 to 3.0 inches of snow were received from elsewhere across the county, including Pembroke, Pearisburg, Eggleston, Narrows, and Maybrook.
Winter Storm, Pittsylvania
- When
- February 25, 10:30 PM EST to February 26, 7:30 AM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Numerous reports from spotters were received of snowfall amounts of 6.0 to 7.0 inches throughout the county, including Danville, Westover Hills, Dry Fork, Sheva, Gretna, Chatham, Brosville, and Pittsville.
Winter Storm, Halifax
- When
- February 25, 10:40 PM EST to February 26, 7:30 AM EST
- Where
- Halifax forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
The Park Service at the Staunton River State Park in far southeast Halifax county reported 7.3 inches of snow for the maximum amount in the county. Spotters and the public observed snowfall amounts ranging from 7.0 inches in South Boston, Nathalie, and near Crystal Hill, to 6.0 inches in Scottsburg, Halifax, and just northeast of Clover.
Winter Weather, Montgomery
- When
- February 25, 10:40 PM EST to February 26, 7:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
The National Weather Service Forecast Office in Blacksburg and various other sources across the county reported snowfall amounts from 3.0 inches in the northern part of the county to 4.0 inches in the southern part. However, there was one report from the public of 5.0 inches of snow in Alleghany Springs in the far southeast part of the county.
Winter Storm, Roanoke
- When
- February 25, 10:40 PM EST to February 26, 7:30 AM EST
- Where
- Roanoke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Numerous reports from spotters and the public indicated that snowfall amounts across the county were mostly in the 3.0 to 4.0 inch range, but near Boone Mill, snowfall amounts were in the 4.0 to 5.0 inch range. Roanoke City saw 3.0 to 3.6 inches of snow and Salem observed around 3.3 inches of snow.
Winter Storm, Bedford
- When
- February 25, 11:00 PM EST to February 26, 7:30 AM EST
- Where
- Bedford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
A spotter measured 7.0 inches of snow at Huddleston. Elsewhere, as reported by spotters, the public, a COOP observer, and the county Fire Department, snowfall amounts ranged from 4.0 inches near Forrest to 3.0 inches of snow 2W of the D-Day Memorial.
Winter Weather, Botetourt
- When
- February 25, 11:00 PM EST to February 26, 7:00 AM EST
- Where
- Botetourt forecast zone
- Reported by
- Public
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
The public measured 4.0 inches of snow 2SSW of Pico and 4.0 inches of snow at Fincastle. Elsewhere, trained spotters and the public reported snowfall amounts ranging from 3.5 inches at Buchanan to 3.0 inches near Laymantown.
Winter Storm, Campbell
- When
- February 25, 11:00 PM EST to February 26, 7:30 AM EST
- Where
- Campbell forecast zone
- Reported by
- Public
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
The public measured 7.0 inches of snow 2NNW of Altavista and 6.0 inches at Altavista. Spotters measured 6.0 inches of snow 4S of the Lynchburg Airport. Elsewhere, snowfall amounts of 4.0 to 5.0 inches were common as reported by spotters and WSET Television of Lynchburg.
Winter Storm, Charlotte
- When
- February 25, 11:00 PM EST to February 26, 7:30 AM EST
- Where
- Charlotte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Trained spotters measured 7.8 2SW of Drakes Branch, 7.5 inches at Saxe, and 7.0 inches at Randolph. Other spotters measured snowfall amounts of 5.6 to 6.0 inches across the county.
Winter Weather, Craig
- When
- February 25, 11:00 PM EST to February 26, 7:00 AM EST
- Where
- Craig forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
A trained spotter recorded 3.5 inches of snow near Simmonsville.
Winter Weather, Tazewell
- When
- February 25, 11:00 PM EST to February 26, 5:00 AM EST
- Where
- Tazewell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
The Tazewell County Sheriff's Office reported 4.0 inches of snow in Tazewell and the public measured 4.0 inches of snow in Richlands. Elsewhere across the county, snowfall amounts were mostly in the 2.5 to 3.0 range as reported by spotters.
Winter Storm, Amherst
- When
- February 26, 12:00 AM EST to 7:30 AM EST
- Where
- Amherst forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Trained spotters and the public measured snowfall amounts ranging from 5.0 inches at Madison Heights, 2NE of Madison Heights, and 4N Pleasant View to 3.0 inches 1SW of Falconverville.
Winter Storm, Appomattox
- When
- February 26, 12:00 AM EST to 7:30 AM EST
- Where
- Appomattox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Trained spotters measured snowfall ranging from 5.0 inches near Stonewall, 5NNW of Hixburg and near Appomattox to 4.0 inches near Evergreen.
Winter Storm, Buckingham
- When
- February 26, 12:00 AM EST to 8:00 AM EST
- Where
- Buckingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Spotters measured snowfall amounts of 6.0 inches 2E Wingina and 7SE of Dillwyn to 5.0 inches at Dillwyn and 4.8 inches near Gold Hill.
Winter Weather, Rockbridge
- When
- February 26, 12:00 AM EST to 7:00 AM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Spotters measured 3.4 inches of snow in Raphine to 3.0 inches in Buena Vista. Elsewhere across the county, spotters reported snowfall amounts in the 1.0 to 1.5 inch range.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Maine, February 25, 201540 injured · 5 events
- Winter Storm in North Carolina, February 25 to 26, 2015$9.5 million · 23 events
- Heavy Snow in Tennessee, February 25 to 26, 201580 events
- Damaging Winds in Florida, February 25 to 26, 2015$42,000 · 55 kt wind · 15 events
- Heavy Snow and Winter Weather in New Mexico, February 25 to 28, 201533 events
- Winter Storm and Winter Weather in Tennessee, February 25 to 26, 201528 events
- Winter Storm in Virginia, February 25 to 26, 201526 events
- Winter Storm and Winter Weather in Arkansas, February 25, 201522 events
- Winter Storm in Mississippi, February 25, 201522 events
- Winter Weather in Texas, February 25 to 27, 201519 events
- Winter Storm in North Carolina, February 25 to 26, 201519 events
- Heavy Snow in Iowa, February 25, 201518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564369, 564382, 564363, 564359, 564366, 564367, 564371, 564373, 564375, 564380, 564368, 564374, 564370, 564372, 564377, 564357, 564360, 564362, 564364, 564365, 564381, 564354, 564355, 564361, 564378.